Seek out cognitive-behavioral therapy. Cognitive behavioral therapy, or CBT, involves working with a clinician (or independently, with a clinically-developed self-treatment program) to re-frame negative thoughts, emotions, and behaviors. CBT is effective with a wide range of physical and mental health conditions, including stress, anxiety, and depression. CBT is also highly effective in treating insomnia and other sleep problems. And research shows CBT can help improve the management of tinnitus.
Temporomandibular joint (TMJ) syndrome is a disorder that causes symptoms like pain, clicking, and popping of the jaw. TMJ is caused by injury to the temporomandibular joint. Stress, poor posture, jaw trauma, genetic predisposition, and inflammatory disorders are risk factors for the condition. A variety of self-care measures (application of ice, use of over-the-counter pain medication, massage, relaxation techniques) and medical treatment options (dental splint, Botox, prescription medications, surgery) are available to manage TMJ. The prognosis of TMJ is good with proper treatment.
The noise heard by people with tinnitus may be a buzzing, ringing, roaring, whistling, or hissing sound and is often associated with hearing loss. Some people hear more complex sounds that may be different at different times. These sounds are more noticeable in a quiet environment and when people are not concentrating on something else. Thus, tinnitus tends to be most disturbing to people when they are trying to sleep. However, the experience of tinnitus is highly individual. Some people are very disturbed by their symptoms, whereas others find them quite bearable.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
It is very well accepted that tinnitus often is "centralized" -- while it is usually initiated with an inner ear event, persistent tinnitus is associated with changes in central auditory processing (Adjamian et al, 2009). Sometimes this idea is used to put forth a "therapeutic nihilism" -- suggesting that fixing the "cause" -- i.e. inner ear disorder -- will not make the tinnitus go away.   This to us seems overly simplistic -- while it is clear that the central nervous system participates in perception of sounds, and thus must be a participant in the "tinnitus" process, we think that it is implausible that in most cases that there is not an underlying "driver" for persistent tinnitus.
It is also very common for jaw opening to change the loudness or frequency of tinnitus. This is likely a variant of somatic modulation of tinnitus (see above). The sensory input from the jaw evidently interacts with hearing pathways. The muscles that open the jaw are innervated by the same nerve, the motor branch of 5, that controls the tensor tympani in the ear. In other words, changing tension in the jaw may also change muscle tension in the ear.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×